Tainted Steroid Injections and Fungal Meningitis

There has been a lot of discussion in news recently about the unfortunate series of infections and even deaths related to tainted steroid injections.  The contaminated vials all tracked back to the same compounding pharmacy in Massachusetts called New England Compounding Center.  The offending fungus, Exserohilum rostratum, is commonly found in soil and has never been known to cause meningitis.  Meningitis is an infection of the meninges, or the layers of tissue covering the brain and spinal cord.  Symptoms may include fevers and chills, nausea and vomiting, stiff neck, severe headaches, to name a few.  Treatment involves IV antibiotics and supportive care.  The infections can be severe leading to long term sequelae like seizures, brain damage, and even death.

Methylprednisolone is the name of the tainted steroid.  Now, this type of steroid is not an anabolic steroid like the ones often implicated in the sports as performance-enhancing drugs.  Instead, this is a type of glucocorticoid or corticosteroid.  Prednisone is a common oral glucocorticoid often used to decrease generalized inflammation, especially in cases of aut0-immune diseases.  Medrol dose pack is a short burst of oral methylprednisolone used for inflammation.

In orthopedics, injections are a common procedure for both diagnostic and therapeutic purposes.  People generically refer to this as a cortisone injection.  The methylprednisolone in question was overwhelmingly, but not exclusively used in spine injections.  These are often performed by spine surgeons, pain management physicians, anesthesiologists, and radiologists as they are usually done under fluoroscopy.  A general orthopedic surgeon most frequently will inject knees and shoulders.  Smaller joints, painful bursitis, and trigger points are other less commonly injected areas.  These injections are more often a different type of steroid.  We usually use triamcinolone or betamethasone in these cases.

While no procedure is without risks, injections are relatively low risk.  Some people may have transient hyperglycemia or skin hypopigmentation or atrophy.  Developing an infection after injection is a serious complication, fortunately it is very rare.  I have not seen a case of post-injection infection in 10 years.  The major difference in the cases in the news is the drug itself was contaminated, leading to the infection.

Written by Sean Brimacombe, MD

Speak Your Mind

*